Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 69, NWS Salt Lake City, UT

August 21, 2001Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 21, 2001, 1:05 PM MDT for Kane County, Washington County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 21, 2001, 1:05 PM MDT (19:05 UTC)
Expired
Aug 21, 2001, 1:45 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kane County, UT, Washington County, UT

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2001-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2001-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

232 
WUUS55 KSLC 211906
SVRSLC
UTC025-053-211945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
105 PM MDT TUE AUG 21 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KANE COUNTY IN UTAH
  EAST CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 145 PM MDT

* AT 1256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ZION NP...OR ABOUT 24 MILES NORTHWEST OF
  KANAB...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL WESTERN KANE COUNTY AT 120 PM MDT
OVER RURAL NORTHWESTERN KANE COUNTY AT 130 PM MDT

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN SALT LAKE CITY.

LAT...LON 3721 11305 3708 11284 3752 11242 3754 11269

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:55 AM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 21, 9:55 AM MDT, 3 hours 10 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
955 AM MDT TUE AUG 21 2001

SYNOPSIS...A MOIST AND UNSTABLE AIR MASS OVER UTAH WILL BE OVER UTAH
TODAY.  THIS WILL COMBINE WITH AN UPPER LEVEL TROUGH MOVING EAST
ACROSS THE GREAT BASIN WILL PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING.  SOME OF THE THUNDERSTORMS
COULD BE STRONG.  DRIER AND MORE STABLE AIR WILL SPREAD ACROSS THE
STATE WEDNESDAY.

DISCUSSION...TODAY SHAPING UP TO BE VERY ACTIVE.  MODELS WILL BE
UNDERDONE ON BOUNDARY LEVEL MOISTURE...ESPECIALLY OVER THE NORTHWEST
WHERE WIDESPREAD RAIN FELL LAST EVENING.  THE TROF OVER NV SLOWLY
MOVING EAST ACROSS THE AREA THIS AFTERNOON/EVENING WILL PROVIDE
PLENTY OF DYNAMIC HELP.  ALTHOUGH THE JET AHEAD OF THE TROF IS
RELATIVELY WEAK THE ETA IS STILL PRODUCING LARGE AREAS OF FAIRLY
STRONG DIVERGENCE AT JET LEVEL.  THAT IS WHAT DROVE LAST EVENINGS
STORMS OVER NORTHWEST UT AND NO REASON NOT TO EXPECT SOME SORT OF
REPEAT TODAY.  CLOUDINESS IN THE WEST MAY INHIBIT THINGS A BIT BUT
PROBABLY NOT ENOUGH TO PREVENT GOOD CONVECTION.  STORM PREDICTION
CENTER HAS A SLIGHT CHANCE OF SEVERE STORMS OVER MUCH OF THE
FORECAST AREA AND NO ARGUMENT WITH THAT.  HOWEVER I MIGHT LEAN A
LITTLE MORE TOWARD SOME LARGE HAIL AS WELL AS THE THREAT OF STRONG
WINDS.  HISTORICALLY THIS TYPE OF PATTERN AT THIS TIME OF YEAR
PRODUCES STRONG STORMS INCLUDING LARGE HAIL.

WILL BE DOING A COMPLETE UPDATE OF THE ZONES TO GO TO LIKELY OR
HIGHER PROBABILITIES THROUGHOUT THE AREA TODAY AND INCLUDE THE RISK
OF HAIL AS WELL AS STRONG WINDS IN MOST ZONES.

SLC 651 CDC 641 SANDERS

.SLC...NONE.

In the hours before

Special weather statement, Aug 21, 9:34 AM MDT, 3 hours 31 minutes before
IDZ024-025-UTZ001>021-WYZ021-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
934 AM MDT TUE AUG 21 2001

...STRONG THUNDERSTORMS POSSIBLE TODAY...

STRONG THUNDERSTORMS ARE POSSIBLE OVER UTAH...EXTREME SOUTHEAST
IDAHO AND EXTREME SOUTHWEST WYOMING TODAY. SOME THUNDERSTORMS MAY
HAVE LARGE HAIL AND STRONG GUSTY WINDS ALONG WITH LOCAL HEAVY RAIN
AND FREQUENT LIGHTNING.

A COMBINATION OF AN UPPER LEVEL TROUGH AND ABUNDANT LOW LEVEL
MOISTURE WILL MAKE TODAY ONE OF THE STORMIER DAYS OF THE SUMMER.
PERSONS PLANNING OUTDOOR ACTIVITY SHOULD HAVE A PLAN TO SEEK
SHELTER IF SEVERE WEATHER APPROACHES AND STAY TUNED TO NOAA WEATHER
RADIO OR LOCAL MEDIA FOR FURTHER INFORMATION.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:34 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Weber26 min
Aug 20, 6:50 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Weber25 min
Aug 20, 7:16 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Weber29 min
Aug 20, 7:38 PM MDTSevere Thunderstorm WarningSLCTooele52 min
Aug 21, 12:37 PM MDTSevere Thunderstorm WarningSLCBox Elder53 min
Aug 21, 2:48 PM MDTSevere Thunderstorm WarningSLCTooele57 min
Aug 21, 3:56 PM MDTSevere Thunderstorm WarningSLCEmery49 min
Aug 21, 4:26 PM MDTFlash Flood WarningSLCEmery, Wayne94 min
Aug 21, 4:46 PM MDTFlash Flood WarningSLCSalt Lake, Utah2 hr
Aug 21, 4:46 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah29 min
Aug 21, 5:01 PM MDTTornado WarningSLCSalt Lake29 min
Aug 21, 5:28 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake47 min
Aug 21, 5:39 PM MDTSevere Thunderstorm WarningSLCKane36 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.